Alert archive / Michigan / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 32, NWS Detroit, MI

July 23, 2017Monroe County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jul 23, 2017, 3:34 PM EDT for Monroe County, Michigan. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2017, 3:34 PM EDT (19:34 UTC)
Expired
Jul 23, 2017, 4:30 PM EDT
In force
56 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Monroe County, MI

The radar

The Detroit radar (KDTX), 96 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 3:45 PM EDTTSTM WND DMG1 S Ida, MIMONROE NEWS REPORTS TREES AND LIMBS DOWN NEAR THE CORNER OF LEWIS AND ALBAIN.
Jul 23, 4:12 PM EDTTSTM WND DMG5 Ssw Monroe, MINUMEROUS TREES AND LIMBS DOWN AT OTTER CREEK AND TOLEDO BEACH ROAD AREA NEAR I-75.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

230 
WUUS53 KDTX 231934
SVRDTX
MIC115-232030-
/O.NEW.KDTX.SV.W.0032.170723T1934Z-170723T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Detroit/Pontiac MI
334 PM EDT SUN JUL 23 2017

The National Weather Service in Detroit/Pontiac has issued a

* Severe Thunderstorm Warning for...
  Monroe County in southeastern Michigan...

* Until 430 PM EDT

* At 333 PM EDT, a severe thunderstorm was located over Dundee,
  moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Ida around 345 PM EDT. 
  Monroe around 405 PM EDT. 
  Luna Pier around 410 PM EDT. 

Other locations impacted by this severe thunderstorm include Monroe,
Dundee, Temperance, Ida, Maybee, Lambertville, Petersburg, Luna Pier,
Toledo Beach and Erie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4173 8346 4173 8361 4187 8377 4193 8377
      4205 8366 4194 8321 4190 8326 4190 8330
      4189 8331 4182 8337 4178 8338 4172 8345
      4172 8346
TIME...MOT...LOC 1933Z 303DEG 19KT 4194 8365 

HAIL...1.00IN
WIND...60MPH
 
$$

BT
3 follow-up statements
601 
WWUS53 KDTX 231949
SVSDTX

Severe Weather Statement
National Weather Service Detroit/Pontiac MI
349 PM EDT SUN JUL 23 2017

MIC115-232030-
/O.CON.KDTX.SV.W.0032.000000T0000Z-170723T2030Z/
Monroe MI-
349 PM EDT SUN JUL 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHERN MONROE COUNTY...

At 349 PM EDT, a severe thunderstorm was located over Ida, or near
Dundee, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Monroe around 405 PM EDT. 
  Luna Pier around 410 PM EDT. 

Other locations impacted by this severe thunderstorm include Monroe,
Dundee, Temperance, Ida, Lambertville, Petersburg, Luna Pier, Toledo
Beach, Erie and Woodland Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4173 8346 4173 8361 4187 8377 4193 8377
      4200 8356 4194 8321 4190 8326 4190 8330
      4182 8337 4177 8339 4172 8345 4172 8346
TIME...MOT...LOC 1949Z 303DEG 19KT 4189 8355 

HAIL...1.25IN
WIND...60MPH
 
$$

BT
236 
WWUS53 KDTX 232008
SVSDTX

Severe Weather Statement
National Weather Service Detroit/Pontiac MI
408 PM EDT SUN JUL 23 2017

MIC115-232030-
/O.CON.KDTX.SV.W.0032.000000T0000Z-170723T2030Z/
Monroe MI-
408 PM EDT SUN JUL 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHERN MONROE COUNTY...

At 407 PM EDT, a severe thunderstorm was located over Luna Pier, or
near Monroe, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will affect areas of
southern Monroe County, including the following locations:
Temperance, Monroe, Luna Pier, Lambertville, Samaria, Toledo Beach,
Erie, Woodland Beach, Stony Point and La Salle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4173 8346 4173 8361 4181 8370 4197 8344
      4194 8321 4190 8326 4190 8330 4182 8337
      4177 8339 4172 8345 4172 8346
TIME...MOT...LOC 2007Z 302DEG 20KT 4183 8343 

HAIL...1.00IN
WIND...60MPH
 
$$

BT
522 
WWUS53 KDTX 232031
SVSDTX

Severe Weather Statement
National Weather Service Detroit/Pontiac MI
431 PM EDT SUN JUL 23 2017

MIC115-232040-
/O.EXP.KDTX.SV.W.0032.000000T0000Z-170723T2030Z/
Monroe MI-
431 PM EDT SUN JUL 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MONROE COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Detroit/Pontiac.

LAT...LON 4173 8346 4173 8361 4181 8370 4197 8344
      4194 8321 4190 8326 4190 8330 4182 8337
      4177 8339 4172 8345 4172 8346
TIME...MOT...LOC 2030Z 303DEG 19KT 4177 8331 

$$

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:25 PM EDT, 9 minutes earlier.

Area forecast discussion, Jul 23, 3:25 PM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
325 PM EDT Sun Jul 23 2017

.DISCUSSION...

Regional satellite data show a compact mid level low rotating into
ern Upper Mi/ern Lake Superior. There is good agreement among the
12Z model suite in showing this low advancing into ern Ontario/SW
Quebec tonight through Monday as an open wave. The associated mid
level height falls have been pushing across Lower Mi all day. There
are now indications in radar that the cap over Se Mi is being
eroded. The 18Z meso analysis shows a region of enhanced sfc
convergence along the I-94 corridor and to some extent across
western Lower Mi (where a trough is developing in the lee of Lake
Michigan). It is this trough that is expected to enhance low level
convergence as it slowly pushes east into Se Mi late this afternoon
and evening. Thus, scattered to numerous coverage of
showers/thunderstorms can be expected as this sfc convergence
interacts with the moist and moderately unstable environment over Se
Mi, primarily through 00Z.

Taking into consideration latest sfc observations and SPC meso
analysis, 0-1km MLCAPE looks to be between 1000 and 1500 j/kg. With
700-500mb lapse rates around 6 deg C/KM and 0-6km bulk shear values
near 30 knots, Given the ample moisture and marginal wind shear,
expect convective mode to be primarily multi cell clusters with some
embedded strong to severe thunderstorms. Strong winds and hail
appear the greatest severe concerns. The sfc trough axis and
instability is expected to slide east of the forecast area in the 00
to 03Z time frame, with mid level dry airexpanding across the area.
This will end the risk of additional convection by late evening.

Sfc low pressure is forecast to consolidate over the ern Great Lakes
tonight into Monday, while sfc troughing holds across srn Lake
Huron. This will support low level cyclonic flow across the area
through the day Monday. The region of low clouds now blanketing
Upper Michigan will slide across Lake Huron and nrn Lower Mi tonight
before filtering into Se Mi early Mon morning. The low level
cyclonic flow combined with the added moisture flux off Lake Huron
within a low level thermal trough will support extensive cloud cover
through much of the day Monday. The degree of low level moisture is
such that areas of drizzle and/or light showers may affect portions
of the northern sections of forecast area late tonight into Monday,
with the thumb region likely seeing more persistent light showers
off the lake. Within the low level thermal trough and cloud cover,
Monday highs will remain in the 70s (upper 60s along Lake Huron).
Mid level ridging and sfc high pressure will expand across Lower Mi
Mon night into Tuesday, bringing much drier conditions to area.

The next round of active weather will arrive late Wednesday into
Thursday as a cold front pushes through the region. Ahead of the
front on Wednesday, increasing southwest flow as high pressure
departs the region will bring warmer, more humid conditions with
highs in the mid to upper 80s. A period of showers and thunderstorms
is expected ahead of the frontal passage Wednesday night into
Thursday. Frontal passage timing varies slightly among model
guidance with the ECMWF favoring a later passage on Thursday while
the GFS and GEM favor an earlier passage on Thursday morning. High
pressure then builds back into the region Friday into next weekend
bringing a return to dry, pleasant conditions with highs ranging
from the mid 70s to lower 80s and lows in the mid 50s to lower 60s.

&&

.MARINE...

The relatively weak winds across the region this afternoon are the
result of a broad region of disorganized low pressure centered over
Lower Michigan. This low will slide across the eastern Great Lakes
tonight and will deepen across Lake Ontario on Monday. A surface
trough axis will reside across far southern Lake Huron into Monday
morning before pulling east Monday afternoon. There will be an
enhanced north-northeasterly gradient on the back side of this sfc
trough across Lake Huron. Cooler air overspreading the relatively
warm lake will also boost mixing depths. The result will be a push
of stronger winds (20 to 30 knots) across Lake Huron tonight
through the day Monday. This will support increasing wave heights
and rough conditions for small craft, especially across southern
Lake Huron. Winds and waves will then decrease Monday night into
Tuesday as high pressure builds in from the west.

&&

.PREV DISCUSSION...
Issued at 110 PM EDT Sun Jul 23 2017

AVIATION...

Satellite and mesoanalysis indicate some surface based instability
developing entering early afternoon while low pressure remains
diffuse over lower Michigan. In the absence of better surface
focusing in the pressure field, expect best storm development will
be more isolated and/or a little later while cumulus churns under the
850-700 mb inversion. A prefrontal trough is forecast to sharpen up
during mid to late afternoon as the upper level circulation
approaches, both of which should give a boost to coverage and
intensity of storms mid afternoon into early evening. Otherwise,
ceiling will continue to trend upward into VFR and remain well into
the night before the associated cold front moves through the region.
The front will pull a large area of borderline IFR/MVFR clouds over
SE Michigan late tonight that will persist into Monday afternoon.

For DTW... Mid to late afternoon timing is preferred for the
greatest coverage of thunderstorms in D21 and affecting DTW. Activity
will clear DTW around 23Z as a weak prefrontal trough slides to the
east. Timing on the cold front and arrival of MVFR ceiling around 10Z
looks good.

//DTW THRESHOLD PROBABILITIES...

* Moderate for thunderstorms during late afternoon.

* High for ceiling at or below 5000 feet during afternoon and again
  late tonight.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from Monday morning through Monday evening
     for MIZ048-049-055-063.

Lake Huron...Small Craft Advisory from 8 AM to 8 PM EDT Monday for LHZ421-422-
     441.

     Small Craft Advisory from 9 AM Monday to 4 AM EDT Tuesday for
     LHZ442-443.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...SC/JD
MARINE.......SC
AVIATION.....BT

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 23, 3:36 AM EDT, 11 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
336 AM EDT Sun Jul 23 2017

MIZ047>049-053>055-060>063-068>070-075-076-082-083-240815-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
336 AM EDT Sun Jul 23 2017

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today as a cold front moves
through the region. Isolated severe thunderstorms will be possible
this afternoon with the main hazard being damaging wind gusts to 60
mph. Storm motion will be to the east at 30 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Dangerous beach conditions are possible on Monday along the Huron
County shore. Refer to the latest coastal hazard message, CFWDTX, for
additional information.

The next chance of thunderstorms will occur Wednesday night into
Thursday as another cold front moves through the Great Lakes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-240815-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
336 AM EDT Sun Jul 23 2017

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today as a cold front moves
through the region. Isolated severe thunderstorms will be possible
this afternoon with the main hazard being damaging wind gusts to 50
knots. Storm motion will be to the east at 30 knots.

A Small Craft Advisory is in effect for portions of the Lake Huron
nearshore waters overnight. Refer to the latest marine weather
message, MWWDTX, for additional information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The Small Craft Advisory continues through early Monday evening.

The next chance of thunderstorms will occur Wednesday night into
Thursday as another cold front moves through the Great Lakes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DG

In the hours before

Special weather statement, Jul 23, 2:25 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
225 PM EDT SUN JUL 23 2017

MIZ075-076-082-083-231945-
Lenawee-Monroe-Washtenaw-Wayne-
225 PM EDT SUN JUL 23 2017

...THUNDERSTORMS INCREASING COVERAGE THROUGH MID AFTERNOON...

At 223 PM EDT, a strong thunderstorm was located near Clinton, or
near Manchester, moving southeast at 20 mph.

Winds around 30 mph and pea size hail are possible with this storm.

This storm will be near...
  Tecumseh around 240 PM EDT.
  Adrian around 245 PM EDT.
  Britton around 300 PM EDT.

As thunderstorms increase in coverage, other locations impacted will
be Melvindale, Gibraltar, Erie, Stony Point, Ridgeway, Sand Creek,
Samaria, Medina, Azalia and Scofield.

Torrential rainfall is also occurring and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

LAT...LON 4205 8436 4207 8433 4207 8413 4224 8412
      4229 8309 4224 8313 4212 8312 4203 8315
      4190 8325 4190 8330 4182 8337 4172 8341
      4173 8347 4171 8436
TIME...MOT...LOC 1823Z 308DEG 17KT 4207 8404

BT
Special weather statement, Jul 23, 3:26 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
326 PM EDT SUN JUL 23 2017

MIZ082-083-232030-
Lenawee-Monroe-
326 PM EDT SUN JUL 23 2017

...A LINE OF THUNDERSTORMS WILL AFFECT MONROE AND LENAWEE COUNTIES...

At 325 PM EDT, radar indicated strong thunderstorms located along a
line from near Petersburg to near Addison. Movement was southeast at
25 mph.

Winds near 40 mph and pea size hail are possible with these storms.

These storms will be near...
  Ida around 345 PM EDT.
  Temperance around 355 PM EDT.
  Adrian and Lambertville around 400 PM EDT.
  Monroe around 405 PM EDT.
  Luna Pier around 410 PM EDT.
  Blissfield and Ottawa Lake around 430 PM EDT.

Other locations impacted by these storms include Newport, Manitou
Beach-Devils Lake, Ogden Center, Canandaigua, Erie, Woodland Beach,
Stony Point, Ridgeway, Palmyra and Bolles Harbor.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4207 8436 4209 8329 4203 8319 4210 8319
      4209 8315 4210 8313 4205 8315 4201 8313
      4190 8325 4190 8330 4182 8337 4172 8341
      4173 8347 4171 8436
TIME...MOT...LOC 1924Z 303DEG 20KT 4194 8374 4199 8430

BT

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:20 AM EDTBeach Hazards StatementDTXBay, Huron, Saint Clair, Sanilac41 hr
Jul 23, 3:47 AM EDTSmall Craft AdvisoryDTX48 hr
Jul 23, 2:25 PM EDTSpecial Weather StatementDTXLenawee, Monroe, Washtenaw80 min
Jul 23, 3:26 PM EDTSpecial Weather StatementDTXLenawee, Monroe64 min
Jul 23, 3:45 PM EDTSpecial Marine WarningDTX90 min
Jul 23, 4:28 PM EDTSpecial Marine WarningDTX92 min
Jul 23, 4:40 PM EDTSpecial Weather StatementDTXBay35 min
Jul 23, 5:07 PM EDTSpecial Marine WarningDTX113 min
Jul 23, 5:16 PM EDTSpecial Weather StatementDTXHuron44 min
Jul 23, 5:24 PM EDTSpecial Weather StatementDTXSaginaw51 min
Jul 23, 5:30 PM EDTSevere Thunderstorm WarningDTXHuron, Tuscola60 min
Jul 23, 5:59 PM EDTSpecial Marine WarningDTX91 min
Jul 23, 6:24 PM EDTSpecial Weather StatementDTXLapeer, Sanilac81 min
Jul 23, 6:33 PM EDTSevere Thunderstorm WarningDTXGenesee, Lapeer, Tuscola39 min
Jul 23, 6:39 PM EDTSpecial Weather StatementDTXLivingston51 min
Jul 23, 6:57 PM EDTSpecial Weather StatementDTXWashtenaw48 min
Jul 23, 7:07 PM EDTSpecial Marine WarningDTX53 min
Jul 23, 7:11 PM EDTSpecial Weather StatementDTXWashtenaw34 min
Jul 23, 7:27 PM EDTSpecial Weather StatementDTXSaint Clair48 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.